Diffuse alveolar haemorrhage due to 5-nitroimidazole treatment


Uyar M., Elbek O., Bayram N., Ekiz S., Bakir K., Dikensoy Ö.

RESPIROLOGY, cilt.14, ss.612-613, 2009 (SCI İndekslerine Giren Dergi)

Özet

Diffuse alveolar haemorrhage (DAH) is indicated by the presence of red blood cells, fibrin and haemosiderin deposits in the lung parenchyma. We present a case of DAH in a 25-year-old male following 5-nitroimidazole treatment. The first episode of haemoptysis occurred following metronidazole treatment 10 months previously. The second episode of haemoptysis occurred following ornidazole treatment 10 days before admission. During his first admission, the patients haemoglobin concentration decreased to 40 g/L. The CXR was normal, whereas high resolution CT of the lungs revealed a diffuse acinonodular pattern. Serological tests for connective tissue diseases were negative. The haemorrhagic appearance of the BAL fluid obtained during fibreoptic bronchoscopy was consistent with DAH. Microbiological analysis of the BAL fluid showed no evidence for bacterial or mycobacterial infection. Haemosiderin laden macrophages were detected in BAL fluid and lung biopsy specimens. DAH due to use of 5-nitroimidazole was diagnosed on the basis of the patient's previous history and complete recovery following treatment with corticosteroid. This is the first reported case of DAH due to use of 5-nitroimidazole. Physicians should be aware of this side-effect when prescribing this group of drugs to patients.